What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 13, 3:16 PM EST, 2 hours 20 minutes earlier. Its key messages:
- Unsettled weather will continue through the first half of next week, with showers and thunderstorms expected on most days.
- Isolated strong to severe thunderstorms are possible today into the weekend with strong to damaging wind gusts the primary hazard. Hail, primarily sub-severe, cannot be ruled out with the most intense activity today (Friday).
- Repeated rounds of showers and thunderstorms will bring a low- end threat of excessive rainfall and resulting isolated instances of high water or flash flooding through the weekend.
Area forecast discussion, Jun 13, 3:16 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
416 PM EDT Fri Jun 13 2025
.KEY MESSAGES...
- Unsettled weather will continue through the first half of next
week, with showers and thunderstorms expected on most days.
- Isolated strong to severe thunderstorms are possible today into
the weekend with strong to damaging wind gusts the primary
hazard. Hail, primarily sub-severe, cannot be ruled out with the
most intense activity today (Friday).
- Repeated rounds of showers and thunderstorms will bring a low-
end threat of excessive rainfall and resulting isolated
instances of high water or flash flooding through the weekend.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 330 PM EDT FRI JUN 13 2025
At 330 PM EDT, regional radar showed a loosely organized "line"
of thunderstorms stretching from southwestern Ohio through Central
Kentucky/Middle Tennessee and across Alabama. Impacts to the JKL
CWA have largely been limited to the Lake Cumberland area so far.
Filtered sunshine has buoyed temperatures into the lower and
middle 80s across the forecast area this afternoon while dew
points hold within a few degrees of 70F at most locales. This
soupy air mass is courtesy southerly flow on the eastern side of a
sluggish upper level trough and weak surface low over Missouri.
As the aforementioned loosely organized line of storms pushes east
this afternoon and evening, it will encounter 1000 to 2000 J/kg of
MLCAPE and 25 to 30 kts of EBWD. This will be sufficient for
transient organization of cells in stronger line segments and
perhaps some brief, weak supercellular structures. Still
anticipate that the most intense activity could produce strong to
marginally damaging wind gusts and perhaps some hail (most likely
sub-severe). While PWATs are high (1.6 to 1.9 inches) across the
area, several days of relatively dry weather have allowed creek
and river levels to fall and soils to dry out somewhat. Thus
incoming rainfall this afternoon/evening should largely
wet the soil without causing significant flash flood concerns.
(Susceptible locations could see some elevated water flows and
urban/poor drainage ponding). The more widespread convection will
diminish to the east after sunset, though some chance of a shower
or thunderstorm does linger overnight as the low pressure system
drifts into southern Illinois by sunrise Saturday. A resurgence in
shower and thunderstorm activity can then be expected again on
Saturday into Saturday night as the upper low/trough and its
surface reflection coast to near Louisville, KY. Continued high
PWATs, a deep warm cloud layer and skinny CAPE will continue to
favor heavy rainers with sluggish storm motions around 20 kts.
Additional rainfall on top of soils already saturated (by prior
storms today and tonight) will lead to a risk for isolated flash
flooding. Accordingly, WPC has all of eastern Kentucky under a
Marginal Risk for Excessive Rainfall. Additionally, ~25 knots of
effective shear will once again be sufficient for some storm
organization.
In sensible terms, expect an unsettled start to the weekend with
multiple rounds of showers and thunderstorms. Showers/thunderstorms
could occur at just about any time of the day or night but will be
most widespread in the afternoon and early evening. Skies will
generally feature at lot of clouds and some filtered sunshine each
day. Otherwise, it will be humid with daily high temperatures in
the lower to middle 80s and nighttime lows in the mid to upper
60s.
.LONG TERM...(Sunday through Friday)
Issued at 416 PM EDT FRI JUN 13 2025
The period will start with the main prevailing westerlies aloft in
rather zonal flow across the Great Lakes and New England, with
general troughiness in weaker flow extending southward over much of
the remainder of the eastern CONUS. A nearly stationary surface
frontal boundary is forecast to be laid out just to our north near
the Ohio River, with a warm and humid air mass in place on the south
side over our area. Although models will often have a difficult time
handling weak embedded features very far in advance, they are at
least suggesting that a minor shortwave trough (left over from the
upper low currently over MO) will be over KY on Sunday, continuing
to weaken and shift eastward. Considering all the aforementioned
factors, showers and thunderstorms can be expected on Sunday,
especially during and just after peak heating. Flow aloft is
expected to be weak (mostly 15 kts or less below 500 mb) and
precipitable water rather high at 1.5-2", which would support
localized heavy rainfall in slow moving thunderstorms. Activity
should largely diminish during the night with loss of instability
and little advection.
Sunday's shortwave should be departing to the east on Monday,
potentially leaving weak ridging aloft to be passing over during the
day. The frontal boundary is also expected to weaken (on its way to
dissolving). These factors would lessen the coverage of convective
precip. However, no change in air mass will occur and diurnal
destabilization should still result in showers/thunderstorms popping
up, with an overall diminishing trend with loss of instability
Monday evening.
After this point, model details become sketchier. The general idea
in both the GFS and ECMWF is for another weak upper trough to
approach and pass over the area with an uptick in precip on Tuesday.
Once this second wave departs to the east, models show little in the
way of features for Wednesday. This gives another day of lessened
precip coverage similar to Monday.
While all of this is going on, a somewhat more significant upper
trough embedded in faster flow will move onshore on the west coast
on Monday and make its way east across the CONUS. It is forecast to
approach and move through our area on Thursday and maybe into
Thursday night. It's size and strength should support a cold front
to move through our area during that time. The front and upper
support bring another heightened POP. Somewhat drier air behind the
front and the eastward departure of the upper trough would result in
little or no precip on Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 728 AM EDT FRI JUN 13 2025
By 13Z or so, any remaining fog will lift and dissipate, with VFR
conditions prevailing. Scattered showers and storms then return
to the area beginning around 18z and continue to be a threat
through the early evening before diminishing in coverage with the
loss of daytime heating. These would bring gusty winds and lower
visibility should they impact any TAF sites, warranting a lengthy
PROB30 mention. Outside of storms, winds are expected to remain
fairly light, generally around 5 kts, or less. Fog formation is
possible by the end of the TAF period at any terminals that see
rain today followed by partial clearing this evening, especially
at KSME, KLOZ, and KSYM.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...GEERTSON
LONG TERM...HAL
AVIATION...CMC
Hazardous weather outlook, Jun 13, 3:21 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
421 PM EDT Fri Jun 13 2025
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
421 PM EDT Fri Jun 13 2025
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...through tonight.
Thunderstorms are possible. Some of them may produce strong wind
gusts and heavy rainfall resulting in isolated flash flooding. An
isolated severe thunderstorm with damaging wind can't be ruled out.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible at times Saturday through Thursday.
Some thunderstorms Saturday and Sunday could produce strong wind
gusts as well as downpours capable of producing isolated flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
JKL
In the hours before
Special weather statement, Jun 13, 4:08 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
508 PM EDT Fri Jun 13 2025
KYZ069-080-111-114-116-132145-
Jackson KY-Lee KY-Clay KY-Owsley KY-Laurel KY-
508 PM EDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LAUREL...OWSLEY...
SOUTHEASTERN JACKSON...SOUTHWESTERN LEE AND NORTHWESTERN CLAY
COUNTIES THROUGH 545 PM EDT...
At 504 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Middlefork to Green Hill to Crawford to Lesbas.
Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
London, Beattyville, Manchester, McKee, Booneville, Turin, Travellers
Rest, White Ash, Blake, Fariston, Southfork, Shop Branch, Fogertown,
Tyner, Privett, Earnestville, Bush, Mershons, Ida May, and
Shepherdtown.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Hal Rogers Parkway between mile markers 1 and 20.
Interstate 75 in east central Kentucky between mile markers 37 and
46.
Kentucky Highway 80 in Laurel County between mile markers 7 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3763 8382 3757 8361 3746 8365 3720 8365
3701 8402 3708 8408 3711 8418 3727 8418
TIME...MOT...LOC 2104Z 221DEG 25KT 3737 8406 3730 8394 3720 8397 3707
8397
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Jun 13, 4:27 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
527 PM EDT Fri Jun 13 2025
KYZ044-050>052-059-060-104-106-108-111-112-114-132215-
Rowan KY-Montgomery KY-Elliott KY-Menifee KY-Lee KY-Breathitt KY-
Owsley KY-Morgan KY-Bath KY-Fleming KY-Powell KY-Wolfe KY-
527 PM EDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN POWELL...SOUTHEASTERN
MONTGOMERY...SOUTHEASTERN BATH...WESTERN MORGAN...NORTH CENTRAL
OWSLEY...MENIFEE...NORTHWESTERN BREATHITT...EASTERN LEE...
SOUTHEASTERN FLEMING...ROWAN...WOLFE AND WEST CENTRAL ELLIOTT
COUNTIES THROUGH 615 PM EDT...
At 527 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Crooks to near Tabor to Red River Gorge to
Fincastle. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morehead, West Liberty, Beattyville, Frenchburg, Campton, Marshall,
Henry, Jeffersonville, Fincastle, Wellington, Salt Lick, Campsites in
the Indian Creek area of the Daniel Boone National Forrest, Zag,
White Ash, Bowen, Lexie, Cornwell, Elliottville, Leeco, and Rothwell.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 26 and 60.
Interstate 64 in eastern Kentucky between mile markers 124 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3830 8333 3821 8330 3819 8326 3819 8324
3820 8323 3809 8322 3771 8331 3744 8375
3772 8374 3771 8373 3773 8372 3773 8374
3781 8378 3802 8387 3839 8340
TIME...MOT...LOC 2127Z 219DEG 27KT 3806 8376 3789 8364 3783 8360 3763
8366
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Jun 13, 4:32 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
532 PM EDT Fri Jun 13 2025
KYZ104-106>109-112-132215-
Elliott KY-Breathitt KY-Johnson KY-Magoffin KY-Morgan KY-Wolfe KY-
532 PM EDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MORGAN...JOHNSON...
NORTHERN BREATHITT...MAGOFFIN...EASTERN WOLFE AND SOUTH CENTRAL
ELLIOTT COUNTIES THROUGH 615 PM EDT...
At 532 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Malaga to Adele to Seiltz to Swampton. Movement
was northeast at 25 mph.
HAZARD...Wind gusts as high as 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Paintsville, West Liberty, Salyersville, Mason, Simpson, Lewis,
Burkhart, Moon, Florress, Lexie, Lick Branch, Falcon, Whitehouse,
Wonnie, Burning Fork, Kernie, Collista, West Royalton Station,
Panama, and Gillem Branch.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Bert T. Combs Mountain Parkway between mile markers 51 and 76.
U.S. Highway 23 in Johnson County between mile markers 3 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3804 8299 3800 8302 3798 8302 3796 8300
3800 8296 3800 8293 3789 8265 3773 8286
3770 8290 3772 8293 3766 8294 3756 8308
3763 8325 3763 8335 3758 8355 3796 8328
3806 8304
TIME...MOT...LOC 2132Z 217DEG 20KT 3771 8343 3776 8330 3770 8319 3766
8302
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, Jun 13, 4:36 PM EST, 1 hour before
Special Weather Statement
National Weather Service JACKSON KY
536 PM EDT Fri Jun 13 2025
KYZ069-111-112-114>117-132230-
Jackson KY-Lee KY-Clay KY-Breathitt KY-Perry KY-Owsley KY-Leslie KY-
536 PM EDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LESLIE...OWSLEY...
NORTHWESTERN PERRY...SOUTHEASTERN JACKSON...SOUTHWESTERN BREATHITT...
SOUTHEASTERN LEE AND CLAY COUNTIES THROUGH 630 PM EDT...
At 536 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Privett to Sourwood to Sacker Gap to
Pigeonroost. Movement was east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Manchester, Booneville, Buckhorn, Turin, Travellers Rest, Blake,
Southfork, Cowcreek, Tyner, Privett, Goose Rock, Shepherdtown,
Herron, Hooker, Lerose, Sacker Gap, Levi, Valjean, Taff, and House.
THIS INCLUDES Hal Rogers Parkway between mile markers 14 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3707 8389 3709 8386 3711 8388 3726 8384
3739 8397 3756 8358 3739 8336 3709 8345
TIME...MOT...LOC 2136Z 250DEG 16KT 3738 8390 3732 8381 3728 8378 3710
8382
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Jun 13, 4:41 PM EST, 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
541 PM EDT Fri Jun 13 2025
KYZ084>086-132245-
McCreary KY-Whitley KY-Knox KY-
541 PM EDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN KNOX...SOUTHEASTERN
MCCREARY AND WHITLEY COUNTIES THROUGH 645 PM EDT...
At 541 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marshes Siding to near Whitley City to
near Hollyhill to near Strunk. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Williamsburg, Whitley City, Julip, Swan Lake, Cumberland Falls S.P.,
Zion Hill, Clate, Birdseye, Red Ash, Verne, Goldbug, Gausdale, King,
Louden, Krupp, Hollyhill, Polly Camp, Youngs Creek, Nevisdale, and
Bon.
THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3660 8458 3668 8458 3673 8462 3695 8413
3689 8395 3683 8391 3666 8393 3665 8395
3662 8394 3659 8394
TIME...MOT...LOC 2141Z 242DEG 21KT 3677 8451 3672 8440 3665 8438 3657
8437
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Jun 13, 5:14 PM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
614 PM EDT Fri Jun 13 2025
KYZ052-104-106-132300-
Rowan KY-Elliott KY-Morgan KY-
614 PM EDT Fri Jun 13 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MORGAN...SOUTHEASTERN
ROWAN AND ELLIOTT COUNTIES THROUGH 700 PM EDT...
At 613 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Vale to Florress. Movement was northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morehead, West Liberty, Sandy Hook, Fannin Valley, Moon, Florress,
Elliottville, Lick Branch, Index, Christy, White Oak, Wrigley,
Pelfrey, Relief, Cottle, Elamton, Gordon Ford, Pomp, Isonville, and
Haldeman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3818 8305 3821 8301 3817 8298 3818 8292
3811 8289 3800 8302 3789 8296 3790 8299
3786 8301 3789 8304 3787 8306 3790 8313
3786 8311 3781 8322 3820 8344 3827 8332
3821 8330 3819 8324 3824 8322 3827 8317
TIME...MOT...LOC 2213Z 241DEG 31KT 3817 8332 3788 8315
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HAL